North Dakota, 2013

Hail in North Dakota, September 6, 2013

September 6, 2013 · NWS BIS · 7 events in 1 county or zone

An isolated severe thunderstorm produced large hail up to the size of golf balls across Bowman County in far southwestern North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm produced large hail up to the size of golf balls across Bowman County in far southwestern North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 6, 4:43 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 6, 4:43 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
643 AM CDT FRI SEP 6 2013

.UPDATE...
ISSUED AT 643 AM CDT FRI SEP 6 2013

SCATTERED THUNDERSTORMS CONTINUE TO ROTATE INTO WESTERN NORTH
DAKOTA AHEAD OF A SHORTWAVE. THE CURRENT FORECAST HAS THIS
SCENARIO HANDLED QUITE WELL...IN SPITE OF POOR MODEL GUIDANCE.

OTHERWISE...ONLY NEEDED TO ADJUST THE HOURLY SENSIBLE WEATHER
GRIDS BASED ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT
PRODUCTS HAVE BEEN SENT.

UPDATE ISSUED AT 535 AM CDT FRI SEP 6 2013

MID LEVEL ENERGY ROTATING AROUND THE RIDGE AXIS GENERATING AN
EXTENSIVE AREA OF SHOWERS/SCATTERED THUNDERSTORMS OVER EASTERN
MONTANA...MOVING EAST INTO WESTERN NORTH DAKOTA. MODELS EARLIER
FAILED TO CAPTURE THE TRUE EXTENT OF THE WAVE...WHICH IS NOW
BECOMING MORE EVIDENT AS PRECIPITATION MOVES INTO WESTERN NORTH
DAKOTA. UPDATED FORECAST TO INCREASE POPS THIS MORNING.

&&

.SHORT TERM...(TODAY AND TONIGHT)

ISSUED AT 409 AM CDT FRI SEP 6 2013

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE HEAT AND
HUMIDITY THIS AFTERNOON...ALONG WITH CHANCES FOR THUNDERSTORMS
THROUGH THE PERIOD.

CURRENTLY...UPPER LEVEL HIGH PRESSURE CENTERED OVER EASTERN
COLORADO WITH THE RIDGE AXIS EXTENDING NORTH THROUGH THE NORTHERN
HIGH PLAINS INTO SOUTHERN ALBERTA. DEEP UPPER LEVEL LOW CENTERED
OVER OREGON EARLY THIS MORNING. WATER VAPOR AND NEAR TERM MODEL
GUIDANCE DEPICT AN EMBEDDED S/WV ROTATING NORTHEAST AROUND/THROUGH
THE RIDGE AXIS OVER CENTRAL/NORTHEASTERN MONTANA. THIS FEATURE IS
FORECAST TO TURN MORE EASTERLY ACROSS SOUTHERN SASKATCHEWAN THIS
MORNING...THEN MOVE ALONG THE INTERNATIONAL BORDER THIS AFTERNOON.
ASSOCIATED SHOWERS AND THUNDERSTORMS NOW OVER NORTHEASTERN MONTANA
ARE PROJECTED TO MOVE INTO NORTHWEST NORTH DAKOTA BETWEEN 09-11Z.
WILL ALSO NEED TO KEEP AN EYE ON ANOTHER AREA OF MORE ROBUST
THUNDERSTORMS SOUTH OF GLASGOW NEAR THE CENTER OF A SFC LOW. THEIR
CURRENT TRACK WOULD MISS ND...BUT WILL NEED TO MONITOR FOR
ADDITIONAL DEVELOPMENT OR CHANGE IN DIRECTION.

SURFACE LOW PRESSURE LINGERS OVER EASTERN MONTANA
TODAY...RESULTING IN STRONG WAA ACROSS THE DAKOTAS ALONG WITH
INCREASING LOW LEVEL MOISTURE. 12Z MODELS PROJECT 925MB
TEMPERATURES OVER 34C ACROSS MY SOUTHWEST CORNER...AND THE 32C
ISOTHERM EXTENDING TO JUST SOUTH OF HIGHWAY 2 AND AS FAR EAST AS
THE JAMES RIVER VALLEY. BASED ON YESTERDAYS TEMPERATURES...THE
925MB TEMPS DEPICTED WILL SUPPORT MID/UPPER 90S ACROSS ALL OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. COOLER NORTH ALONG TO
NORTH OF HIGHWAY 2 WHERE THE WAA WILL NOT BE AS STRONG AND SKIES
ARE EXPECTED TO BE CLOUDIER. MID/UPPER 90S COUPLED WITH SFC
DEWPOINTS IN THE LOW TO MID 60S (POTENTIALLY UPPER 60S) WILL
RESULT IN WIDESPREAD HEAT INDEX VALUES BETWEEN 95-100F. WHILE ONLY
A FEW AREAS ACTUALLY REACH OR EXCEED 100F...OPTED TO ISSUE A HEAT
ADVISORY FOR TODAY ACROSS THE SOUTHERN TWO-THIRDS OF THE CWA DUE
TO THE LATENESS OF THE HEAT...YOUTH ACTIVITIES IN FULL SWING...AND
SEVERAL MAJOR OUTDOOR EVENTS TAKING PLACE TODAY.

PRECIPITATION/THUNDERSTORM CHANCES WILL BE CONFINED TO MY
NORTHWEST AND NORTH CENTRAL THIS MORNING THROUGH 20Z THIS
AFTERNOON NEAR THE BETTER FORCING ASSOCIATED WITH THE EMBEDDED
WAVE.

STILL UNSURE WHAT WILL MATERIALIZE IN THE MID TO LATE AFTERNOON
HOURS. THE ABOVE MENTIONED S/WV WILL HAVE MOVED INTO NORTHEASTERN
NORTH DAKOTA BY THE LATE AFTERNOON...WITH NO OTHER DISTINGUISHABLE
TRIGGER INDICATED BY THE MOST RECENT GUIDANCE. HIGH RESOLUTION 4KM
WRF AND THE NCEP NESTED NAM SEEM TO BE PICKING UP ON THIS AND ARE
MAINLY DRY THROUGH EARLY EVENING. THUS KEPT POPS AT SLIGHT CHANCE
UNTIL LATER THIS EVENING WHEN PERHAPS WE WILL SEE A BIT BETTER
LOW LEVEL FORCING WITH INCREASING OVERRUNNING FLOW AHEAD OF THE
SFC LOW.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 409 AM CDT FRI SEP 6 2013

AN ACTIVE WEATHER PATTERN IS STILL FORECAST FOR THE WEEKEND. A
DRYING TREND IS EXPECTED MONDAY THROUGH THE REMAINDER OF THE PERIOD.

AN UPPER LEVEL LOW CURRENTLY OVER THE PACIFIC NORTHWEST IS PROGGED
TO GRADUALLY TRAVERSE THE NORTHERN ROCKIES SATURDAY THROUGH SUNDAY.
INCREASING MOISTURE COMBINED WITH SHORTWAVES EMANATING FROM THE LOW
WILL LEAD TO INCREASING PRECIP CHANCES FROM WEST TO EAST OVER
WESTERN AND CENTRAL NORTH DAKOTA. FOR NOW IT STILL LOOKS LIKE THE
GREATEST SEVERE WEATHER POTENTIAL WILL BE FAVORED ACROSS
SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA LATE SUNDAY
AFTERNOON/EVENING. GIVEN THE POSITION OF THE UPPER LOW...DEEP LAYER
SHEAR IS PROGGED TO RANGE FROM 30-40 KNOTS ACROSS THE ENTIRE STATE.
HOWEVER...INSTABILITY PARAMETERS ARE MAXIMIZED (MUCAPE VALUES
GREATER THAN 1000 J/KG) SOUTHWEST OF THE MISSOURI RIVER. WILL
CONTINUE TO HIGHLIGHT THIS POSSIBILITY IN THE HWO.

PRECIP CHANCES ARE FORECAST TO DECREASE THROUGH THE DAY MONDAY AS
THE UPPER LEVEL TROUGH AXIS PIVOTS ACROSS THE STATE. THE DRYING
TREND SHOULD CONTINUE THROUGH THE END OF THE PERIOD AS UPPER LEVEL
RIDGING BUILDS OVER THE NORTHERN ROCKIES. TEMPERATURES ARE FORECAST
TO REMAIN ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 643 AM CDT FRI SEP 6 2013

MAINLY VFR CONDITIONS THROUGH THE 12Z TAF PERIOD. MENTIONED VCTS FOR
KISN-KDIK WITH A TEMPO FOR TSRA EARLY THIS MORNING AS SHOWERS AND
THUNDERSTORMS OVER EASTERN MT TRACK EAST ACROSS WESTERN ND. WILL
ALSO ADD A MENTION OF VCSH TONIGHT...BUT KEPT THUNDERSTORM WORDING
OUT OF ALL TAF LOCATIONS LATER IN THE PERIOD WITH HIGH UNCERTAINTY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM
MDT/ THIS EVENING FOR NDZ017>023-025-031>037-040>048-050-051.

&&

UPDATE...TM
SHORT TERM...NH
LONG TERM...TM
AVIATION...NH
Hazardous weather outlook, Sep 6, 2:37 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT FRI SEP 6 2013

NDZ017>023-025-031>037-040>048-050-051-070945-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
437 AM CDT FRI SEP 6 2013 /337 AM MDT FRI SEP 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW
STORMS MAY BE SEVERE LATER THIS AFTERNOON AND TONIGHT. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE SATURDAY THROUGH MONDAY. SOME
THUNDERSTORMS COULD BECOME SEVERE SUNDAY AFTERNOON AND
EVENING...MAINLY SOUTHWEST OF THE MISSOURI RIVER. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

NDZ001>005-009>013-070945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
437 AM CDT FRI SEP 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW
STORMS MAY BE SEVERE LATER THIS AFTERNOON AND TONIGHT. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE SATURDAY THROUGH MONDAY. SOME
THUNDERSTORMS COULD BECOME SEVERE SUNDAY AFTERNOON AND
EVENING...MAINLY SOUTHWEST OF THE MISSOURI RIVER. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

NH/TM

In the hours before

Special weather statement, Sep 6, 7:04 AM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
904 AM CDT FRI SEP 6 2013

NDZ043-061445-
BOWMAN-
804 AM MDT FRI SEP 6 2013

...STRONG THUNDERSTORM WEST OF BOWMAN...

AT 800 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUNSET BUTTE...OR 18 MILES WEST OF BOWMAN...
MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAIN WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 9 AM MDT INCLUDE...
  BOWMAN...
  RHAME...
  GRIFFIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

HAMILTON

The radar

The Bismarck radar (KBIS), 230 km away, was scanning. The volume nearest the first event began at 14:23 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Bowman

When
September 6, 7:23 AM MST to 7:28 AM MST
Where
Bowman County, 0.48 mi W of Rhame
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
46.230, -103.660

Hail, Bowman

When
September 6, 7:28 AM MST to 7:33 AM MST
Where
Bowman County, 2.87 mi W of Bowman Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.180, -103.480

Hail, Bowman

When
September 6, 7:30 AM MST to 7:35 AM MST
Where
Bowman County, 0.48 mi E of Bowman
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.180, -103.390

Hail, Bowman

When
September 6, 7:35 AM MST to 7:42 AM MST
Where
Bowman County, 2.8 mi S of Griffin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
46.180, -103.520

Hail, Bowman

When
September 6, 7:41 AM MST to 7:46 AM MST
Where
Bowman County, 0.48 mi E of Bowman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.180, -103.390

Hail, Bowman

When
September 6, 8:07 AM MST to 8:13 AM MST
Where
Bowman County, 0.48 mi W of Scranton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.150, -103.140

Hail, Bowman

When
September 6, 8:15 AM MST to 8:20 AM MST
Where
Bowman County, Gascoyne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -103.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467279, 467280, 467281, 467282, 467283, 467284, 467285.